Florida, 2023

Hail and Damaging Winds in Florida, June 9, 2023

June 9, 2023 · NWS JAX · 4 events in 3 counties and zones

A frontal boundary settled southward across SE GA and over NE FL into the afternoon. This boundary interacted with the east coast sea breeze over a moist and unstable airmass to produce isolated strong to pulse severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A frontal boundary settled southward across SE GA and over NE FL into the afternoon. This boundary interacted with the east coast sea breeze over a moist and unstable airmass to produce isolated strong to pulse severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 9, 12:03 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 9, 12:03 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
103 PM EDT Fri Jun 9 2023

...New AVIATION...

.UPDATE...
Issued at 858 AM EDT Fri Jun 9 2023

Forecast remains on track as stalled frontal boundary across south
GA will continue to slowly drift into NE FL this afternoon and
will interact with the East Coast sea breeze front as it moves
slowly inland and still expect numerous showers and storms to
break out this afternoon with the best coverage along the I-95
corridor and west along the I-10 corridor and FL/GA border close
to the actual frontal boundary. Storm motion towards the East at
15-25 mph and expect isolated severe storms to develop wind large
hail and damaging winds possible. Max temps still able to reach
the lower 90s south of the frontal boundary across NE FL and
mainly middle to upper 80s north of the boundary across SE GA. A
lack of recent widespread rainfall should lessen any flood threat
but localized/urban flooding still possible this afternoon/evening
with storm mergers along the East Coast sea breeze & I-95 corridor.
Convection will start to fade/lessen in coverage around sunset but
still expect activity to linger until around midnight before any
isolated activity lingers over the Atlantic Coastal waters during
the overnight hours. Some patchy fog is possible over inland areas
late tonight with lows in the upper 60s, while lower/middle 70s
expected along the coast in the onshore flow.

&&

.NEAR TERM...
Issued at 300 AM EDT Fri Jun 9 2023

A weak cool front draped across southeast GA this morning will
slowly drift south as a broad mid level trough pushes through the
area. Stronger forcing with embedded shortwaves will be north of
the area today. But, as the front slowly moves south, ample
moisture with PWATs of 1.5 to 1.8 inches are forecast, resulting
in diurnal instability values of about 2500 J/kg CAPE. The front
and inland progression of both sea breezes will help support scattered
to numerous showers and storms forming in the aftn. The lower
rain chances should be behind the front over inland southeast GA,
generally north/northwest of Waycross. Main threats will be
frequent lightning, and potential for a damaging wind gusts given
the DCAPE values close to 1000 J/kg. Some threat for marginally
severe hail, but temps at 500 mb are close to average and shear
aloft is not impressive. SPC has placed parts of southeast GA and
all of northeast FL in a marginal risk (Level 1 out of 5) of
severe storms today. Highs today will be from the upper 80s to
lower 90s, with a few locations in northeast FL having heat
indices of about 100.

Tonight, scattered convection expected in the evening hours, with
the higher coverage of convection likely to be over northeast FL
where the best low level forcing is anticipated but at least some
isolated convection in southeast GA this evening. Convective chances
will diminish after midnight as boundary layer cools and airmass
will get worked-over from afternoon storms. Lows tonight in the
mid 60s to lower 70s.

&&

.SHORT TERM...
(Saturday through Sunday night)
Issued at 300 AM EDT Fri Jun 9 2023

High pressure will be northeast of the region Saturday, as a warm
front lifts toward the region from the southwest. The combination of
sea breeze interactions, diurnal heating and frontal convergence
will result in scattered thunderstorms.

The warm front will remain over the region through Saturday night,
so a few showers and storms will persist into the overnight, but
coverage will decrease significantly after loss of diurnal heating.

The high will move slowly toward the northeast on Sunday, as the
warm front lifts northeast across area. Numerous showers and storms
will focus on the convergence zone along the front, with help from
diurnal heating. Once again, with loss of diurnal heating,
convection will trail off during the overnight Sunday night.

The warm front will lift northeast of the area Monday, as the parent
low moves further northeast. The associated cold front will move
southeast into southeast GA in the afternoon. With focus ahead of
the cold front, the greatest chance for convection will be inland.

The flow on Saturday will be largely onshore, so temperatures will
range from the mid 80s along the coast to the lower 90s well inland.
Lows Saturday night will range from the upper 60s inland to lower
70s coast.

On Sunday, the flow will become generally from the south allowing
inland temperatures to warm into the lower 90s. Closer to the coast,
the sea breeze will hold highs down in the middle 80s.

Sunday night lows will range from around 70 inland, to the lower to
mid 70s coast.

&&

.LONG TERM...
(Monday through Thursday)
Issued at 300 AM EDT Fri Jun 9 2023

For Monday, with the area in the warm sector of the frontal system,
a prevailing southwest flow is expected. This flow will help to push
the warmer temperatures all the way to the coast. Highs in the 90 to
95 degree range are expected across the forecast area.

The cold front will stall across southern GA Monday night through
Tuesday. The boundary will lift back to the north Tuesday night into
Wednesday, as high pressure builds from the south.

The high will sink back to the south on Thursday, allowing the
frontal zone to sink to near the GA/FL line.

Mainly diurnally driven storms are expected each day this period.
Temperatures will trend above normal this period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1253 PM EDT Fri Jun 9 2023

Convection has begun to trigger along the sea breeze and on old
outflow boundary across inland NE FL and TEMPO groups for MVFR
conds in gusty TSRA will continue through the afternoon at all NE
FL TAF sites, while an earlier end to TSRAs is expected by 20Z or
so at SSI. Will likely need to update for potential IFR VSBYS for
TAF sites that TSRAs directly impact, otherwise at least VCTS
will continue into the early evening hours (01-03Z) before
convection diminishes and have left in VCSH at NE FL TAF sites
until some light fog formation develops in the 08-09Z time frame
at inland TAF sites of JAX/VQQ/GNV. Expect mainly Easterly flow at
6-10 knots after 15Z on Saturday with SCT clouds in the 2000-3500
ft range during the morning hours, some low probs of MVFR CIGS
possible after sunrise in morning diurnal heating but will leave
as SCT for now.

&&

.MARINE...
Issued at 300 AM EDT Fri Jun 9 2023

Little change in the ongoing marine forecast. Winds will be westerly
to start off today, then transition back from the east as a weak
front moves into the area and the sea breeze develops. Scattered
to numerous storms may pose a risk for boaters this afternoon and
evening with gusty winds and lightning the main threats. Generally
anticipate onshore flow Saturday and Sunday as the front remains
stalled over parts of northeast FL. The front will push north as a
warm front by early next week, with the next cold front then approaching
from the northwest on Tuesday but does not push very far south and
moves north of the area by Wednesday. Seas look to stay under 4 ft
through the weekend, with a small east swell at 14-15 second periods.

Rip Currents: Looks like low risk for today given the surf heights
of less than 2 ft, with wind waves from the southeast and weak
swells of less than 1 foot from the east. Risk will be higher near
any sandbars and pier structures. The risk may be slightly higher
Saturday through Sunday as weak winds turn prevailing from the
northeast and east.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  89  65  91  68 /  30  20  30  20
SSI  84  72  83  72 /  50  20  20  20
JAX  90  69  87  70 /  80  40  40  10
SGJ  89  70  85  71 /  80  70  50  20
GNV  92  68  90  68 /  80  50  70  20
OCF  92  69  91  69 /  50  30  70  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jun 9, 12:33 PM EST, 1 hour before
Special Weather Statement
National Weather Service Jacksonville FL
133 PM EDT Fri Jun 9 2023

FLZ035-136-236-091800-
Eastern Alachua FL-Western Alachua FL-Gilchrist FL-
133 PM EDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of southern Gilchrist
and southwestern Alachua Counties through 200 PM EDT...

At 133 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Archer, or 10 miles east of Trenton, moving east
at 15 mph.

HAZARD...Winds around 40 mph, pea size hail, and minor flooding due
         to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Gainesville, Trenton, Archer, University Of Florida, Newberry,
Micanopy and McIntosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2964 8296 2970 8296 2970 8294 2972 8296
      2972 8294 2974 8294 2977 8255 2964 8223
      2946 8220 2945 8222 2949 8222 2948 8255
      2954 8256 2953 8265 2956 8266 2956 8275
      2958 8278 2959 8286 2958 8295 2962 8297
TIME...MOT...LOC 1733Z 291DEG 12KT 2960 8264

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HESS
Special weather statement, Jun 9, 12:54 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
154 PM EDT Fri Jun 9 2023

FLZ136-236-091830-
Eastern Alachua FL-Western Alachua FL-
154 PM EDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of Alachua County
through 230 PM EDT...

At 154 PM EDT, Doppler radar was tracking a strong thunderstorm near
University Of Florida, or near Gainesville, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph, half inch hail, excessive
         cloud-to-ground lightning, and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.
         Excessive cloud-to-ground lightning is occurring.

Locations impacted include...
Gainesville, Hawthorne, Archer, University Of Florida, Rochelle,
Cross Creek, Orange Heights, Gainesville Airport, Newnans Lake and
Newberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2945 8221 2946 8221 2946 8219 2947 8221
      2949 8222 2948 8256 2954 8256 2954 8265
      2960 8266 2976 8256 2974 8205 2944 8206
      2943 8207
TIME...MOT...LOC 1754Z 281DEG 14KT 2962 8242

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

HESS
Special weather statement, Jun 9, 1:17 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
217 PM EDT Fri Jun 9 2023

FLZ237-091830-
Western Putnam FL-
217 PM EDT Fri Jun 9 2023

...Strong thunderstorms will impact portions of southwestern Putnam
County through 230 PM EDT...

At 217 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Interlachen to near Hawthorne. Movement
was southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Interlachen, Melrose Landing, Hollister, Johnson and Mannville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2949 8178 2949 8184 2952 8185 2951 8189
      2951 8190 2950 8191 2951 8194 2950 8202
      2947 8205 2964 8206 2969 8191 2958 8172
      2954 8176 2948 8174 2943 8174 2943 8177
TIME...MOT...LOC 1817Z 308DEG 11KT 2958 8190 2955 8205

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SANDRIK

The radar

The Jacksonville radar (KJAX), 109 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
June 9, 1:33 PM EST
Where
Putnam County, 3.08 mi WSW of Kenwood
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
Law Enforcement
Coordinates
29.520, -81.930

A tree was blown down along South County Road 315. The time of the event was based on radar. The cost of damage was unknown, but it was estimated for inclusion in Storm Data.

Thunderstorm Wind, Flagler

When
June 9, 2:58 PM EST
Where
Flagler County, 0.92 mi SE of Flagler Beach
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
29.470, -81.120

A power line was blown down along A1A between South 16th and 18th Streets. The cost of damage was unknown, but it was estimated for inclusion in Storm Data.

Hail, Clay

When
June 9, 4:08 PM EST
Where
Clay County, 0.69 mi N of Bellair West
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
30.180, -81.730

Nickel size hail was observed along Kevin Drive in Orange Park.

Heavy Rain, Clay

When
June 9, 4:46 PM EST
Where
Clay County, 1.38 mi WNW of Doctors Lake
Reported by
Public
Coordinates
30.160, -81.770

A public network mesonet station measured 3.17 inches of daily rainfall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099129, 1099131, 1099055, 1099128.